Alert archive / Illinois / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Lincoln, IL

October 14, 202216 counties in Illinois

NWS Lincoln, IL issued this red flag warning at Oct 14, 2022, 2:53 AM CDT for 16 counties in Illinois. It took effect at Oct 14, 2022, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2022, 2:53 AM CDT (07:53 UTC)
In effect from
Oct 14, 2022, 12:00 PM CDT
Expired
Oct 14, 2022, 7:00 PM CDT
In force
7 hr
Issued by
NWS Lincoln, IL

Counties Champaign County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Moultrie County, IL, Piatt County, IL, Richland County, IL, Shelby County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 130 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2613 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WWUS83 KILX 140753
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
253 AM CDT Fri Oct 14 2022

ILZ044>046-054>057-061>063-066>068-071>073-150000-
/O.NEW.KILX.FW.W.0001.221014T1700Z-221015T0000Z/
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
253 AM CDT Fri Oct 14 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Lincoln has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 7 PM CDT this evening.

* AFFECTED AREA...In Illinois, Fire Weather Zones 044, 045, 046, 
  054, 055, 056, 057, 061, 062, 063, 066, 067, 068, 071, 072 and 
  073.

* 20 FOOT WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 21 percent.

* 10 HOUR FUELS...Less than 8 percent.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

People are discouraged from outdoor burning. If cooking outdoors, 
keep a careful watch on the grill. Burning embers can blow around 
and easily catch grass on fire. Improperly discarded cigarettes can 
also start fires which will spread quickly. Additionally, field 
fires may develop more easily as active harvesting combines strike 
through dry vegetation.

&&

$$

MJA
1 follow-up statement
460 
WWUS83 KILX 142358
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
658 PM CDT Fri Oct 14 2022

ILZ044>046-054>057-061>063-066>068-071>073-150100-
/O.EXP.KILX.FW.W.0001.000000T0000Z-221015T0000Z/
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
658 PM CDT Fri Oct 14 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY...

Winds are becoming lighter and relative humidity is increasing as
rain moves into the area.

$$

25

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this red flag warning went out at Oct 13, 11:33 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Oct 13, 11:33 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1133 PM CDT Thu Oct 13 2022

.SYNOPSIS...
Issued at 258 PM CDT Thu Oct 13 2022

Temperatures will fall into the lower to mid 30s tonight, with
patchy frost possible. Winds will turn southwesterly Friday and
remain breezy with gusts of 30 to 40 mph possible through the
afternoon. Expect afternoon highs in the 60s across the area.
There is a small chance for rain Friday night, mainly north of
I-72. Dry weather is expected over the weekend with highs in the
upper 50s to mid 60s.

&&

.UPDATE...
Issued at 744 PM CDT Thu Oct 13 2022

00z surface and upper air data indicated deep layer northwest flow
entrenched across the Midwest. Very dry air was noted with 20s
dewpoints locally. Gusty winds have diminished with the loss of
diurnal mixing, however MSLP gradient remains over the area so
winds should stay up at 3-8 mph overnight. This and some patches
of mid level clouds should keep lows in the low/mid 30s. The
combination of low RH and enough wind to keep the boundary layer
mixed will preclude widespread frost formation, but will keep
patchy mention for locations more sheltered from the wind. No
changes planned to current freeze headlines.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 258 PM CDT Thu Oct 13 2022

This afternoon, a ridge of high pressure stretches from the
Pacific Northwest to the southern Great Plains while aloft, a
closed upper low continues to meander over Ontario with a broad
upper trough in place across the Great Lakes and Midwest. Gusty
northwest winds are expected to diminish around sunset this
evening and gradually back to the southwest overnight as surface
low over western Ontario retrogrades to near the Manitoba border.
Frost potential remains a bit uncertain overnight as we maintain
some gradient and low humidity, but temperatures should drop down
to around the freezing mark along and north of the I-72 corridor.
NBM probs for subfreezing temps are above 50 percent from roughly
Jacksonville to Bloomington along with a few pockets over east
central Illinois. Where confidence in subfreezing temps is
highest near portions of the Illinois River Valley over through
Bloomington, a freeze warning will be hoisted.

After a chilly start to the day Friday, expect surface based
inversion to mix out under mostly sunny skies by mid to late
morning and for wind gusts to quickly pick back up. Soundings
show potential for 25-30 kt gusts much of the day Friday with a
few sporadic higher gusts. Temperatures will be a bit warmer
Friday with southwest flow in place topping out in the mid to
upper 60s. Dew points mixing down into the 20s will result in RH
values dipping down to between 20 and 30 percent during the
afternoon. The combination of wind and low RH will again lead to
heightened concerns for erratic fire behavior and increased
wildfire potential. 10-hour fuel moisture content is again
forecast to be above 11 percent from the WFAS which precludes a
Red Flag Warning (10-hr FM needs to be 7 percent or less).

.LONG TERM...(Friday night through Thursday)
ISSUED AT 258 PM CDT Thu Oct 13 2022

A compact shortwave digging around the backside of the Great Lakes
upper low is progged to push across central Illinois Friday night.
While initially dry conditions in the column will lead to a lot
of evaporation/virga, a short window of light showers and
sprinkles appears possible as top-down saturation occurs. 90th
percentile QPF from the grand ensemble suggests upward of around a
10th of an inch of rain is possible, but the 50th percentile has
only 0.00-0.01 across central Illinois.

Behind the departing shortwave trough, a reinforcing shot of cold
air will spill across the Midwest for the weekend as strong mid
level height rises occur Saturday. This will help keep fair
weather conditions in the forecast Saturday into Sunday.

By early next week, the main upper low is expected to shift
southeast to the Great Lakes. This will pull even cooler air
across the Midwest. High temperatures are expected to be in the
40s for most of central Illinois Monday and Tuesday with overnight
lows in the mid to upper 20s Monday night and Tuesday night.
Expect widespread frost conditions and possibly a hard freeze in
some areas. As the upper low retreats back north through the
latter half of the week, expect a gradual warming trend to occur
across central Illinois.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1133 PM CDT Thu Oct 13 2022

Light winds this morning will increase by midday, with gusts from
the southwest near 25 kt expected for much of the afternoon. A
weak disturbance shifting across the region will bring VFR level
ceilings and a few showers for the late afternoon and evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 8 AM CDT Friday for ILZ029-031-036>038-040-
041.

&&

UPDATE...25
SYNOPSIS...Deubelbeiss
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...25
Hazardous weather outlook, Oct 13, 3:31 PM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
331 PM CDT Thu Oct 13 2022

ILZ027>031-036>038-040-041-142045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-
331 PM CDT Thu Oct 13 2022

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Heightened fire danger will continue through Thursday evening as
westerly winds gust to 40 mph and relative humidity values fall below
25 percent.

Low temperatures falling into the low 30s tonight will threaten
sensitive vegetation.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heightened fire danger will exist again on Friday as southwesterly
winds gust to 40 mph and relative humidity values fall below 25
percent.

Near or below freezing temperatures are expected each night Sunday
through Tuesday. A hard freeze is possible, which would bring the
growing season to an end.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ042>057-061>063-066>068-071>073-142045-
Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
331 PM CDT Thu Oct 13 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Heightened fire danger will continue through Thursday evening as
westerly winds gust to 40 mph and relative humidity values fall below
25 percent.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heightened fire danger will exist again on Friday as southwesterly
winds gust to 40 mph and relative humidity values fall below 25
percent.

Near or below freezing temperatures are expected Monday and Tuesday
night. A hard freeze is possible, which would bring the growing
season to an end.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Erwin

Nearby

Red Flag Warnings in Illinois, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.